Alert archive / Tennessee / Special Weather Statements in 2017

Special Weather Statement, NWS Morristown, TN

July 5, 2017Grainger County, Jefferson County, Union County, Tennessee

NWS Morristown, TN issued this special weather statement at Jul 5, 2017, 3:21 PM EDT for Grainger County, Jefferson County, Union County, Tennessee. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2017, 3:21 PM EDT (19:21 UTC)
Expired
Jul 5, 2017, 3:45 PM EDT
In force
24 min
Issued by
NWS Morristown, TN

Counties Grainger County, TN, Jefferson County, TN, Union County, TN

The radar

The Knoxville radar (KMRX), 23 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.4 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 946 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
946 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
792 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

154 
WWUS84 KMRX 051921
SPSMRX

Special Weather Statement
National Weather Service Morristown TN
321 PM EDT WED JUL 5 2017
 
TNZ037>039-069-070-051945-
Jefferson TN-Hamblen TN-Union TN-Grainger TN-Knox TN-
321 PM EDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KNOX...NORTHWESTERN
JEFFERSON...SOUTHWESTERN GRAINGER...SOUTHEASTERN UNION AND WEST
CENTRAL HAMBLEN COUNTIES UNTIL 345 PM EDT...

At 320 PM EDT, Doppler radar was tracking a strong thunderstorm over
Plainview, or near Maynardville, moving east at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Knoxville, Jefferson City, Dandridge, Maynardville, Rutledge,
Plainview, New Market, Strawberry Plains, Blaine, Luttrell, Buffalo
Springs, Rose Hill, House Mountain State Park, Maloneyville, Mascot,
Piedmont, Joppa and Panther Creek State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3634 8373 3629 8373 3630 8342 3600 8341
      3600 8358 3604 8365 3603 8368 3600 8367
      3600 8384 3632 8384
TIME...MOT...LOC 1920Z 262DEG 28KT 3616 8379 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this special weather statement went out at Jul 5, 2:36 PM EDT, 45 minutes earlier.

Area forecast discussion, Jul 5, 2:36 PM EDT, 45 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
236 PM EDT Wed Jul 5 2017

.SHORT TERM (Tonight and Thursday)...Another warm and muggy July
day! Scattered showers and thunderstorms producing very heavy
rainfall in short periods of time. These showers and storms will
persist into the early evening hours with some hanging on into the
night-time hours. Look for patchy fog to develop with some areas
of possibly dense fog particularly along area rivers and lakes.

The slow moving upper trough will translate slowly east putting
our forecast area under southwest flow. Will continue with a
persistence forecast for Thursday. Very little change in the
airmass currently over our region. Therefore, expecting showers
and thunderstorms with locally heavy rain for much of the day. We
are outlooked again by SPC for marginal risk of severe weather. So
a few storms by tomorrow afternoon may approach severe limits.

.LONG TERM (Thursday night through Wednesday)...A weak low pressure
and associated boundary will move through the area overnight
Thursday through Friday morning...with scattered showers and
thunderstorms possible through mid day Friday. Behind the
front...flow will shift out of the NW with the cooler and drier air
filtering in through Friday. PW values drop to around 1.3 to
1.5...which is around the median average for this time of year.

Another weak boundary will move through overnight Friday through
Saturday afternoon. Scattered showers and thunderstorms are possible
beginning Friday afternoon...though chances are slightly lower than
Thursday. Models try to keep a cap over the area...so expecting less
coverage than any day of the previous week for any storms that are
strong enough to form. Saturday...a few showers and isolated thunder
could be left in the morning...with clearing expected in the
afternoon as high pressure builds across the Ohio Valley.

Sunday through Tuesday afternoon...high pressure will keep skies
mostly clear and dry weather across the TN Valley. Tuesday
afternoon...flow shifts to out of the SW bringing an increase in
moisture and warm air from the Gulf. A low pressure system across
the Great Lakes will sweep a frontal boundary across the area.
Scattered showers and thunderstorms are possible Tuesday afternoon
through Wednesday morning ahead of the front...with widespread
showers and thunderstorms expected Wednesday afternoon into
overnight as the frontal boundary moves through the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             71  87  71  88 /  50  60  50  30
Knoxville McGhee Tyson Airport, TN  70  85  70  86 /  50  60  60  40
Oak Ridge, TN                       70  85  70  86 /  50  70  70  40
Tri Cities Airport, TN              67  83  67  83 /  40  70  70  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

AC/JW
Hazardous weather outlook, Jul 5, 3:01 PM EDT, 20 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
301 PM EDT Wed Jul 5 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-061915-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
301 PM EDT Wed Jul 5 2017 /201 PM CDT Wed Jul 5 2017/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Thunderstorms this afternoon may produce strong gusty winds up to
50 mph and locally heavy rainfall that may cause minor flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The threat of showers and thunderstorms will continue across area
Thursday. Some of these storms may become strong with the
greatest threat being gusty winds up to 50 mph and locally heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 5, 2:40 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Morristown TN
240 PM EDT WED JUL 5 2017

TNZ036-067>069-071-051915-
Anderson TN-Roane TN-Loudon TN-Knox TN-NW Blount TN-
240 PM EDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR LOUDON...SOUTH CENTRAL
ANDERSON...SOUTHWESTERN KNOX...NORTHWESTERN BLOUNT AND EASTERN ROANE
COUNTIES UNTIL 315 PM EDT...

At 239 PM EDT, Doppler radar was tracking a strong thunderstorm near
Loudon, moving east at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Knoxville, Oak Ridge, Maryville, Lenoir City, Alcoa, Kingston,
Loudon, Farragut, Louisville, Greenback, Friendsville, Philadelphia,
Paint Rock, Bradbury, Karns, Dearmond, Clover Hill, Tellico Village
and Bearden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3566 8430 3567 8432 3566 8433 3567 8435
      3566 8436 3566 8440 3567 8443 3566 8446
      3566 8450 3567 8450 3566 8451 3566 8454
      3597 8450 3601 8400 3565 8394
TIME...MOT...LOC 1839Z 266DEG 34KT 3579 8439
Special weather statement, Jul 5, 2:42 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Morristown TN
242 PM EDT WED JUL 5 2017

TNZ013-036-037-069-051915-
Anderson TN-Union TN-Campbell TN-Knox TN-
242 PM EDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ANDERSON...
NORTHEASTERN KNOX...SOUTHEASTERN CAMPBELL AND UNION COUNTIES UNTIL
315 PM EDT...

At 242 PM EDT, Doppler radar was tracking a strong thunderstorm over
Clinton, moving east at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Knoxville, Oak Ridge, Clinton, Maynardville, Plainview, Halls,
Blaine, Lake City, Norris, Luttrell, Norris Dam State Park,
Andersonville, Paulette, Rose Hill, Big Ridge State Park, House
Mountain State Park, Disney, Maloneyville, Mascot and Powell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3634 8373 3620 8371 3618 8373 3617 8372
      3616 8373 3614 8372 3612 8370 3610 8369
      3609 8371 3608 8371 3606 8369 3600 8368
      3600 8417 3626 8421
TIME...MOT...LOC 1842Z 269DEG 32KT 3613 8413
Special weather statement, Jul 5, 2:49 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Morristown TN
249 PM EDT WED JUL 5 2017

NCZ060-TNZ085>087-101-102-051915-
Cherokee NC-West Polk TN-Northwest Monroe TN-East Polk TN-
Southeast Monroe TN-McMinn TN-
249 PM EDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEROKEE...POLK...
SOUTHEASTERN MCMINN AND SOUTHWESTERN MONROE COUNTIES UNTIL 315 PM
EDT...

At 248 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Etowah to 10 miles west of Ducktown.
Movement was east at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Athens, Madisonville, Benton, Ducktown, Etowah, Englewood, Tellico
Plains, William L. Davenport Refuge, Coker Creek, Violet, Big Frog
Mountain, Turtletown, Bullet Creek, Reliance, Copperhill, Archville,
Hiwassee Ocoee State Park, Mount Vernon, Hot House and Dentville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3499 8465 3547 8461 3556 8421 3499 8421
TIME...MOT...LOC 1848Z 252DEG 24KT 3540 8454 3501 8458

JLB
Special weather statement, Jul 5, 2:53 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Morristown TN
253 PM EDT WED JUL 5 2017

TNZ014-037-038-051930-
Claiborne TN-Union TN-Grainger TN-
253 PM EDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CLAIBORNE...NORTHWESTERN
GRAINGER AND NORTHERN UNION COUNTIES UNTIL 330 PM EDT...

At 252 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Maynardville, moving east at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
New Tazewell, Harrogate, Springdale, Arthur, Sandlick and Sharps
Chapel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3656 8365 3629 8357 3629 8373 3634 8373
      3630 8395 3639 8396 3640 8395 3639 8392
      3640 8391 3643 8390 3643 8392 3646 8393
      3652 8397 3654 8397
TIME...MOT...LOC 1852Z 266DEG 17KT 3633 8392
Special weather statement, Jul 5, 3:13 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Morristown TN
313 PM EDT WED JUL 5 2017

TNZ069-071>074-051945-
Blount Smoky Mountains TN-Sevier Smoky Mountains TN-Knox TN-
NW Blount TN-North Sevier TN-
313 PM EDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KNOX...BLOUNT AND
WESTERN SEVIER COUNTIES UNTIL 345 PM EDT...

At 313 PM EDT, Doppler radar was tracking a strong thunderstorm over
Louisville, or near Alcoa, moving east at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Knoxville, Maryville, Sevierville, Alcoa, Gatlinburg, Pigeon Forge,
Louisville, Rockford, Eagleton Village, Smoky Mountains-Clingmans
Dome, Smoky Mountains-Fontana Area, Townsend, Walland, Kimberlin
Heights, Cades Cove, Elkmont, Seymour, Kodak, Happy Valley and
Wildwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3561 8407 3601 8404 3601 8359 3598 8355
      3556 8354 3556 8359 3558 8361 3557 8363
      3557 8370 3556 8374
TIME...MOT...LOC 1913Z 267DEG 39KT 3581 8403
Special weather statement, Jul 5, 3:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Morristown TN
321 PM EDT WED JUL 5 2017

TNZ037>039-069-070-051945-
Jefferson TN-Hamblen TN-Union TN-Grainger TN-Knox TN-
321 PM EDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KNOX...NORTHWESTERN
JEFFERSON...SOUTHWESTERN GRAINGER...SOUTHEASTERN UNION AND WEST
CENTRAL HAMBLEN COUNTIES UNTIL 345 PM EDT...

At 320 PM EDT, Doppler radar was tracking a strong thunderstorm over
Plainview, or near Maynardville, moving east at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Knoxville, Jefferson City, Dandridge, Maynardville, Rutledge,
Plainview, New Market, Strawberry Plains, Blaine, Luttrell, Buffalo
Springs, Rose Hill, House Mountain State Park, Maloneyville, Mascot,
Piedmont, Joppa and Panther Creek State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3634 8373 3629 8373 3630 8342 3600 8341
      3600 8358 3604 8365 3603 8368 3600 8367
      3600 8384 3632 8384
TIME...MOT...LOC 1920Z 262DEG 28KT 3616 8379

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 8:10 PM EDTSpecial Weather StatementMRXMonroe65 min
Jul 4, 8:57 PM EDTSpecial Weather StatementMRXMonroe48 min
Jul 5, 1:02 PM EDTSpecial Weather StatementMRXBledsoe43 min
Jul 5, 1:29 PM EDTSpecial Weather StatementMRXBledsoe46 min
Jul 5, 1:51 PM EDTSpecial Weather StatementMRXBradley24 min
Jul 5, 1:53 PM EDTSpecial Weather StatementMRXMeigs, Rhea37 min
Jul 5, 2:06 PM EDTSpecial Weather StatementMRXAnderson, Morgan39 min
Jul 5, 2:17 PM EDTSpecial Weather StatementMRXPolk43 min
Jul 5, 2:35 PM EDTAreal Flood AdvisoryMRXAnderson, Morgan, Roane115 min
Jul 5, 2:40 PM EDTSpecial Weather StatementMRXLoudon35 min
Jul 5, 2:42 PM EDTSpecial Weather StatementMRXUnion33 min
Jul 5, 2:49 PM EDTSpecial Weather StatementMRXMonroe, Polk26 min
Jul 5, 2:53 PM EDTSpecial Weather StatementMRXClaiborne37 min
Jul 5, 3:13 PM EDTSpecial Weather StatementMRXBlount, Knox32 min
Jul 5, 3:27 PM EDTAreal Flood AdvisoryMRXBradley, Hamilton2 hr
Jul 5, 3:31 PM EDTSpecial Weather StatementMRXHamilton29 min
Jul 5, 4:01 PM EDTSpecial Weather StatementMRXCocke, Hamblen, Jefferson, Sevier44 min
Jul 5, 4:03 PM EDTSpecial Weather StatementMRXBradley42 min
Jul 5, 4:04 PM EDTSpecial Weather StatementMRXHawkins41 min
Jul 5, 4:07 PM EDTSpecial Weather StatementMRXMeigs38 min
Jul 5, 4:21 PM EDTSpecial Weather StatementMRXBledsoe, Marion, Sequatchie39 min
Jul 5, 4:41 PM EDTSpecial Weather StatementMRXWashington49 min
Jul 5, 4:47 PM EDTSpecial Weather StatementMRXSullivan43 min
Jul 5, 4:48 PM EDTSpecial Weather StatementMRXBledsoe, Meigs, Rhea42 min
Jul 5, 4:51 PM EDTSpecial Weather StatementMRXGreene39 min
Jul 5, 5:08 PM EDTSevere Thunderstorm WarningMRXBledsoe, Meigs, Rhea, Roane27 min
Jul 5, 5:23 PM EDTSpecial Weather StatementMRXCarter, Sullivan37 min
Jul 5, 5:32 PM EDTAreal Flood AdvisoryMRXBledsoe, Sequatchie118 min
Jul 5, 5:50 PM EDTSpecial Weather StatementMRXLoudon, Roane40 min
Jul 5, 5:55 PM EDTSpecial Weather StatementMRXCarter, Johnson50 min
Jul 5, 5:14 PM EDTSpecial Weather StatementMRXRussell46 min
Jul 5, 3:51 PM EDTSpecial Weather StatementMRXClay39 min
Jul 5, 4:37 PM EDTSpecial Weather StatementMRXMadison38 min

Nearby

Special Weather Statements in Tennessee, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.